Indiana, 2023

Hail and Damaging Wind in Indiana, June 1, 2023

June 1, 2023 · NWS LOT · 2 events in 1 county or zone

Isolated thunderstorms moved across parts of northwest Indiana during the afternoon of June 1st producing isolated hail and isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Isolated thunderstorms moved across parts of northwest Indiana during the afternoon of June 1st producing isolated hail and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 1, 2:19 PM CST, 26 minutes earlier.

Area forecast discussion, Jun 1, 2:19 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
319 PM CDT Thu Jun 1 2023

.SHORT TERM...
Issued at 300 PM CDT Thu Jun 1 2023

Through Friday night...

Key Forecast Message:

* Widely scattered pulse thunderstorms through early evening,
  mainly inland of Lake Michigan

* Hot inland temps on Friday

Uncapped air mass, subtle convergence zones, and a slow moving 500
mb vort lobe over northern Indiana and southwest lower MI have
again teamed up to yield widely scattered slow moving pulse-type
thunderstorms. Due to the pulse-type nature of the storms and very
steep low level lapse rates, the storms have been very effective
at producing surging outflow boundaries. These outflow boundaries
as well as boundary collisions should continue to fester convection
generally inland of Lake Michigan. Closer to the heart of the
Chicago metro, the lake breeze and possible outflow boundary
interaction(s) are expected to yield enough convergence for
scattered CI. Minima in t-storm coverage into the early evening
should be far northeast Illinois, along the immediate lakeshore,
and a few to several miles inland.

Will continue to monitor for strong to severe pulse storms,
though it appears weaker lapse rates above 600 mb are somewhat
mitigating the threat vs. yesterday, particularly regarding any
near-severe hail. Very steep low level lapse rates and DCAPE up to
1000-1200 J/kg will still contribute to localized downbursts with
gusts up to 50 mph and a low but non-zero threat for marginally
severe (near 60 mph) gusts. Finally, the slow storm motions with
seasonably high column moisture have resulted in torrential
rainfall rates for the areas (fortunate enough) that have gotten
under robust cells, so a localized ponding/minor flooding threat
will accompany the activity. Thunderstorm coverage should
steadily diminish with sunset this evening, with a few isolated
cells possibly hanging on into the late evening hours.

On Friday, the main story will be high temperatures in the lower
to locally mid 90s inland. Drier low level easterly flow and lower
dew points advecting inland from the Great Lakes high pressure
should result in the lingering near 60F dew point axis getting
shunted well inland, along with the instability axis. In addition,
much drier mid-level air will expand eastward. With very
marginal/subtle at best forcing, most of if not the entire area
should have a dry day. Possible exception would be locales
near/west of I-39, if any isolated convection can pop prior to the
arrival of much drier air from the east. Onshore flow from Lake
Michigan ("nature's AC") will keep lakeshore locations in the 70s
for highs on Friday, with modest lake cooling footprint expanding
a few to several miles inland. Friday night will be pleasant with
lows in the upper 50s to mid 60s and winds becoming light/calm.

Castro

&&

.LONG TERM...
Issued at 300 PM CDT Thu Jun 1 2023

Saturday through Thursday...

Key Forecast Messages:

* Very warm to hot inland temperatures through Monday, though with
  low humidity levels

High amplitude blocky pattern will persistent central/north-
central CONUS mid-level ridging will produce generally northerly
steering flow. A closed upper low over the eastern CONUS will then
merge with an incoming upper trough digging south early in the
week. A weak sheared vort lobe may pivot back southwest on
Saturday PM, paired with an initial backdoor cold front. Can't
rule out spotty showers with this, but with much lower dew point
air mass, maintained dry forecast for now. Saturday will feature
similar high temperatures inland (low to locally mid 90s), coming
down 2-4 degrees on Sunday behind the initial weak backdoor front.

A stronger backdoor cold front will arrive Monday afternoon and
depending on how much moisture can materialize ahead of the front,
there may be a few spotty showers and perhaps an isolated thunderstorm.
Think the GFS dew point forecast is likely overdone, limiting
instability and threat for higher convective coverage. Breezy
north-northeast winds can be expected in the wake of the front,
though uncertain magnitude limits confidence at this vantage point
for development of hazardous conditions at Lake Michigan beaches
Monday PM into Tuesday.

The rest of next week, following another day of above normal
temps Monday, will be seasonable with potentially for an
exceptionally dry air mass for June (daytime Td in 30s if not
lower) later Tuesday into Thursday. Lakeshore locations and
several miles inland will cooler than average but pleasant due to
persistent onshore flow. Overnight lows will be comfortably cool
and in the 50s for most. Unfortunately for areas that missed out
on the scattered storms today (THursday) and Wednesday, expect
drought conditions to worsen until *potential* more active stretch
arrives around mid month.

Castro

&&

.AVIATION...
For the 18Z TAFs...

Forecast concerns for the terminals...
*Scattered pop-up thunderstorms this afternoon

*Light easterly winds and VFR conditions overnight into Friday
 morning

Scattered showers and thunderstorms are starting to develop across
much of central and northwestern Illinois as well as northern
Indiana. The expectation is for storms to continue to develop
through late afternoon mainly for areas away from Lake Michigan
and near the I-39 corridor. However, a few storms may try to fire
along the lake breeze as it continues to advance inland and an
upper-level disturbance slides overhead. Though the thinking is
that storms should remain west of the Chicago terminals, but I did
maintain a VCTS mention for now to account for this potential. While
widespread severe storms are not expected, a few more robust
cores could produce briefly gusty winds in excess of 30 kts and
heavy downpours which would reduce visibility.

Thunderstorms are expected to taper around sunset as we lose
diurnal heating which will leave dry and VFR conditions overnight
into Friday morning. Winds (outside of thunderstorms) are also
expected to remain easterly with speeds in the 5 to 10 kt range
through the period.

Yack

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 1, 11:53 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1253 PM CDT Thu Jun 1 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-021800-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1253 PM CDT Thu Jun 1 2023 /153 PM EDT Thu Jun 1 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

DISCUSSION...

Scattered slow moving thunderstorms are likely through early this
evening, primarily inland of Lake Michigan. The strongest storms
will be capable of producing small hail and localized wind gusts
up to 50 mph, strong enough to down small tree branches and move
light objects.

All thunderstorms can produce cloud to ground lightning strikes,
and heavy downpours may produce localized ponding on roads,
fields, and ditches. Thunderstorm coverage will diminish this
evening, ending after sunset.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Thunderstorm Risk.

DISCUSSION...

Additional isolated thunderstorms are possible Friday, generally
along and west of the I-39 corridor across northwest Illinois.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Erratic and at times stationary to west or northwest at 10 mph.

LMZ740>745-021800-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1253 PM CDT Thu Jun 1 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  No hazardous weather is expected at this time.

Castro

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 1, 12:33 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
133 PM CDT Thu Jun 1 2023

ILZ039-011900-
Ford IL-
133 PM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of southwestern Ford
County through 200 PM CDT...

At 133 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Gibson City, moving west at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Melvin and Elliott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4045 8836 4062 8835 4062 8824 4063 8823
      4062 8820 4044 8821
TIME...MOT...LOC 1833Z 088DEG 10KT 4054 8828

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Yack
Special weather statement, Jun 1, 2:37 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
337 PM CDT Thu Jun 1 2023

ILZ013-103-104-012100-
DuPage IL-Northern Cook IL-Central Cook IL-
337 PM CDT Thu Jun 1 2023

...A area of strong thunderstorms will impact portions of northern
DuPage and northwestern Cook Counties through 400 PM CDT...

At 335 PM CDT, Doppler radar was tracking several strong
thunderstorms over Wood Dale, or over Elk Grove Village, and
northeastern DuPage County moving west at 5 mph.

HAZARD...Wind gusts to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chicago, Arlington Heights, Schaumburg, Des Plaines, Berwyn, Mount
Prospect, Wheaton, Oak Park, Elmhurst, Lombard, Bartlett, Ohare
Airport, Streamwood, Carol Stream, Hanover Park, Addison, Glendale
Heights, Elk Grove Village, Austin and Glen Ellyn.

Including the following interstates...
 I-55 between mile markers 280 and 282.
 I-88 between mile markers 135 and 140.
 I-90 between mile markers 70 and 79.
 I-290 between mile markers 1 and 21.
 I-355 between mile markers 25 and 30.

This includes...  Brookfield Zoo, Schaumburg Boomers Baseball, and
Triton College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4195 8779 4174 8782 4198 8826 4199 8824
      4206 8798
TIME...MOT...LOC 2035Z 112DEG 6KT 4198 8796

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Yack

The radar

The Chicago radar (KLOT), 65 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lake

When
June 1, 2:45 PM CST to 2:46 PM CST
Where
Lake County, 0.69 mi S of Merrillville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.470, -87.330

Thunderstorm Wind, Lake

When
June 1, 2:58 PM CST
Where
Lake County, 1.64 mi SSW of Merrillville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.460, -87.347

Tree limbs up to 8 inches in diameter were blown down near Merrillville Road and 86th Place.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093243, 1093244.